Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 25, 2023, 8:12 PM CDT for Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2023, 8:12 PM CDT (01:12 UTC)
- Expired
- May 25, 2023, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WGUS53 KGLD 260112
FFWGLD
KSC023-153-181-260415-
/O.NEW.KGLD.FF.W.0013.230526T0112Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
812 PM CDT Thu May 25 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Cheyenne County in northwestern Kansas...
Southwestern Rawlins County in northwestern Kansas...
Northeastern Sherman County in northwestern Kansas...
* Until 1115 PM CDT /1015 PM MDT/.
* At 812 PM CDT /712 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. The expected rainfall rate is 2 to 3
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Cheyenne, Southwestern Rawlins
and Northeastern Sherman Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
3952 10145
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
CC/JTL2 follow-up statements
093
WGUS73 KGLD 260255
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
955 PM CDT Thu May 25 2023
KSC023-153-181-260415-
/O.CON.KGLD.FF.W.0013.000000T0000Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
955 PM CDT Thu May 25 2023 /855 PM MDT Thu May 25 2023/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT/1015 PM
MDT/ THIS EVENING FOR SOUTHEASTERN CHEYENNE, SOUTHWESTERN RAWLINS
AND NORTHEASTERN SHERMAN COUNTIES...
At 955 PM CDT /855 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 2 and 4 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Southeastern Cheyenne, Southwestern Rawlins
and Northeastern Sherman Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
3952 10145
FLASH FLOOD...RADAR INDICATED
$$
Lundquist113
WGUS73 KGLD 260408
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1108 PM CDT Thu May 25 2023
KSC023-153-181-260418-
/O.EXP.KGLD.FF.W.0013.000000T0000Z-230526T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Sherman KS-
1108 PM CDT Thu May 25 2023 /1008 PM MDT Thu May 25 2023/
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT/1015 PM MDT/ THIS
EVENING FOR SOUTHEASTERN CHEYENNE, SOUTHWESTERN RAWLINS AND
NORTHEASTERN SHERMAN COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3964 10157 3972 10143 3962 10133 3957 10139
3952 10145
$$
LundquistWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:15 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 25, 6:15 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Thu May 25 2023 .SHORT TERM...(This evening through Sunday) Issued at 200 PM MDT Thu May 25 2023 Southwest flow aloft continues ahead of a trough over the western CONUS. Meanwhile, low level southeasterly flow will advect moisture into the area. An MCV is also evident in northeast part of the area within the cluster of thunderstorms. There may also be a differential heating boundary across southern areas contributing to new convective initiation. The overall pattern does not change much through the short term period. Fairly high precipitation chances will continue, with convection initiating primarily over the higher terrain to the west and moving into the area during the night. As seen this morning, showers and storms may persist into the following morning as well. Mesoscale details will add some uncertainty to the exact locations that stand the best chances for rain. As for hazards, think excessive rainfall/flash flooding will be the main issue. Last night the heavy rain occurred across southern areas, and today the heavy rain and flash flooding has occurred in eastern areas, so those two locations would be particularly susceptible should additional heavy rain develop. There is a lower risk for wind and hail during the afternoon/early evening hours given marginal nature of the instability and shear parameters, with best chances in northeast Colorado where highest instability will be located. .LONG TERM...(Monday through Thursday) Issued at 149 PM MDT Thu May 25 2023 From the latest GFS/ECMWF model runs, the beginning of the extended period will continue to have an upper ridge over the central/southern Plains give way to several shortwaves that move through the region. The latter portion of the extended show both models splitting some as to the strength of the ridge, with the ECMWF being more amplified and blocking than the GFS. Overall, a trend to more south-southwest flow aloft. This blockage will continue the current trend of slow moving storms across the region. At the surface, low pressure west of the cwa will aid in the funneling of ample low level moisture into the region each day. PW values look to reach at least an inch for most locales especially east of the Colorado border. East of Highway 25, PW values could even approach the 1.25" mark with localized higher. Dewpts in the 50s and expected slow storm movement, the continued threat of locally heavy rainfall/flash flooding will persist each day. The Wed/Thur timeframe may see better areal coverage and will be dependent on the placement of the more prominent upper system. For temps, the extended period will continue to see steady highs each day with a range from the upper 70s into the lower to mid 80s. Overnight lows during this time will range mainly in the 50s, with some locales east of Highway 83 around 60F. Both daytime highs and overnight lows could be impacted by cloud cover from expected precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 510 PM MDT Thu May 25 2023 For KGLD & KMCK... MVFR to potentially IFR conditions are forecasted through most of the period. The beginning of the period has both terminals with chances for storms as a few boundaries linger in the area and storms move in from the west during the later parts of the evening. I put in the best guess time based on observations and guidance of when storms would directly impact the terminal, but it would be safe to assume that storms are possible anytime in the next 12 hours. With the continued high amounts of moisture over the area and cooling temperatures, ceilings will lower again tonight to near or slightly below 1000ft. This will then likely linger through the morning and early afternoon hours. Also worth noting is that winds are forecasted to be stronger near the surface from the southeast with a low pressure system along the Front Range and a high pressure system to our east. In short, expect rough aviation conditions and continually monitor for updates. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...KAK
Hazardous weather outlook, May 25, 10:53 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 953 AM MDT Thu May 25 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 953 AM MDT Thu May 25 2023 /1053 AM CDT Thu May 25 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Additional showers and storms with heavy rainfall are forecast along and east of Highway 83 through the afternoon with an additional round moving east across Colorado during the evening hours. A conditional chance for an isolated severe storm exists across Cheyenne county Colorado during the evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... For Friday through Friday night, additional showers and storms are forecast to develop. A severe storm or two remains possible during the afternoon and evening hours for those along and west of a line from Haigler to Tribune. The threat for excessive rainfall and flooding or flash flooding continues. For the periods Saturday through Wednesday, chances for showers and thunderstorms continues. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 25, 4:37 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Goodland KS 437 PM CDT Thu May 25 2023 KSZ015-252200- Sheridan KS- 437 PM CDT Thu May 25 2023 ...A strong thunderstorm will impact portions of east central Sheridan County through 500 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near Hoxie. This storm was moving around 10 mph towards the northeast. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of east central Sheridan County, including the following locations... Tasco. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3929 10031 3931 10044 3945 10042 3938 10019 TIME...MOT...LOC 2135Z 208DEG 4KT 3933 10037 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
Local storm report, May 25, 5:02 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN LENORA 39.61N 100.00W
05/25/2023 M2.10 INCH NORTON KS TRAINED SPOTTER
TRAINED SPOTTER SENT PHOTO VIA SOCIAL MEDIA
OF 2.1 INCHES TOTAL RAINFALL IN RAIN GAUGE.
&&Local storm report, May 25, 7:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 1 SSE NORTON 39.83N 99.89W
05/25/2023 M5.25 INCH NORTON KS PUBLIC
PUBLIC REPORT WITH PHOTO VIA SOCIAL MEDIA OF
5 1/4 INCH OF RAINFALL IN RAIN GAUGE IN
NORTON. LOCATION ESTIMATED.
&&Local storm report, May 25, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 2 WSW TASCO 39.34N 100.32W
05/25/2023 E6.00 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT OF ABOUT 6 INCHES OF
RAIN. TOTAL IS ACCUMULATION FOR THE DAY.
&&
KAKLocal storm report, May 25, 7:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLOOD 1 SSW NORTON 39.82N 99.90W
05/25/2023 NORTON KS TRAINED SPOTTER
ROUGHLY SIX INCHES OF WATER FLOWING OVER A
SMALL BRIDGE. PICTURE SENT IN SHOWS PILES OF
MILO STALKS IN THE ROAD. RAIN FALL AMOUNT
CLOSE TO THE TOP OF THE HOUR WAS 3.17
INCHES.
&&Local storm report, May 25, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 4 SE HOXIE 39.32N 100.39W
05/25/2023 SHERIDAN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED MULTIPLE ROADWAYS
UNDERWATER OR WASHED OUT.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:02 PM CDT | Areal Flood Warning | GLD | Norton | 3 hr |
| May 25, 9:38 PM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 13 hr |
| May 25, 9:49 PM CDT | Areal Flood Warning | GLD | Thomas | 13 hr |
| May 26, 12:30 AM CDT | Areal Flood Warning | GLD | Cheyenne | 13 hr |
| May 26, 1:45 AM CDT | Flood Watch | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 25 hr |
| May 26, 9:29 AM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 6 hr |
| May 26, 10:48 AM CDT | Flash Flood Warning | GLD | Decatur | 5 hr |
| May 26, 2:25 PM CDT | River Flood Warning | GLD | Decatur | 30 hr |
| May 26, 2:55 PM CDT | Areal Flood Warning | GLD | Decatur, Rawlins | 4 days |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.